Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Ophthalmol. 2011 Jun;129(6):703-8. doi: 10.1001/archophthalmol.2011.6. Epub 2011 Feb 14.

Foveal damage in habitual poppers users.

Author information

1
Clinical Investigation Center 503 of Quinze-Vingts Hospital, Université Pierre et Marie Curie-Paris, Paris, France.

Abstract

OBJECTIVE:

To describe foveal damage in habitual use of poppers, a popular recreational drug.

METHODS:

Retrospective observational case series. Six patients with bilateral vision loss after chronic popper inhalation were seen in 4 university-based ophthalmology departments. Symptoms, medical history, ophthalmic examination, and functional and morphological tests are described.

RESULTS:

All patients experienced progressive bilateral vision loss, with central photopsia in 2 cases. Initial visual acuities ranged from 20/50 to 20/25. In all patients, a bilateral yellow foveal spot was present that, by optical coherence tomography, was associated with disruption of the outer segments of foveal cones. Functional and anatomical damage was restricted to the fovea. The poppers involved were identified as isopropyl nitrite in 3 cases. Four patients showed anatomical and/or functional improvement over several months after discontinuing popper inhalation.

CONCLUSIONS:

Repeated inhalation of poppers may be associated with prolonged bilateral vision loss due to the disruption of foveal cone outer segments. Retinal damage may progressively improve following drug discontinuation.

PMID:
21320953
DOI:
10.1001/archophthalmol.2011.6
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center